Alert archive / Colorado / Red Flag Warnings in 2024
Red Flag Warning 10, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Mar 23, 2024, 2:45 PM MDT for 4 counties in Colorado. It took effect at Mar 24, 2024, 11:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2024, 2:45 PM MDT (20:45 UTC)
- In effect from
- Mar 24, 2024, 11:00 AM MDT
- Expired
- Mar 24, 2024, 2:42 PM MDT
- In force
- 4 hr
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Bent County, CO, Las Animas County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 137 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738 WWUS85 KPUB 232045 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 245 PM MDT Sat Mar 23 2024 COZ233-235>237-241245- /O.UPG.KPUB.FW.A.0009.240324T1700Z-240325T0100Z/ /O.NEW.KPUB.FW.W.0010.240324T1700Z-240325T0100Z/ Eastern Las Animas County Including Pinon Canyon- Bent County Including Las Animas-Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 245 PM MDT Sat Mar 23 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 233, 235, 236, AND 237... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 7 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 233, 235, 236 and 237, which includes portions of Las Animas, Bent, Prowers and Baca counties. * Winds...Southwest 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 15 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
534 WWUS85 KPUB 240953 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 353 AM MDT Sun Mar 24 2024 COZ233-235>237-250100- /O.CON.KPUB.FW.W.0010.240324T1700Z-240325T0100Z/ Eastern Las Animas County Including Pinon Canyon- Bent County Including Las Animas-Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 353 AM MDT Sun Mar 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY LIGHTNING FOR FIRE WEATHER ZONES 233, 235, 236, AND 237... * Affected Area...Fire Weather Zones 233, 235, 236 and 237. * Winds...Southwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 18 percent. * Dry Lightning possible. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. * Additional Information...an intense cold front will pass over the region early this evening shifting the winds to the north- northeast and they will be quite gusty after the front goes by. DRY LIGHTNING is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Hodanish
241 WWUS85 KPUB 242042 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 242 PM MDT Sun Mar 24 2024 COZ233-235>237-242145- /O.CAN.KPUB.FW.W.0010.000000T0000Z-240325T0100Z/ Eastern Las Animas County Including Pinon Canyon- Bent County Including Las Animas-Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 242 PM MDT Sun Mar 24 2024 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 233, 235, 236, AND 237... The National Weather Service in Pueblo has cancelled the Red Flag Warning. The red flag warning for portions of Las Animas, Bent, Prowers and Baca counties has been cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 23, 12:01 PM MDT, 2 hours 44 minutes earlier. Its key messages:
- -Increasing winds with spotty critical fire weather conditions for the southern I-25 corridor, then snow increases tonight along the Continental Divide. -A strong cold front will arrive late Sunday afternoon with strong winds and increasing snow for the Eastern Mountains and Plains. -Upper system will depart the area by mid week, with another active period likely by late next week.
Area forecast discussion, Mar 23, 12:01 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1201 PM MDT Sat Mar 23 2024 .KEY MESSAGES... -Increasing winds with spotty critical fire weather conditions for the southern I-25 corridor, then snow increases tonight along the Continental Divide. -A strong cold front will arrive late Sunday afternoon with strong winds and increasing snow for the Eastern Mountains and Plains. -Upper system will depart the area by mid week, with another active period likely by late next week. && .SHORT TERM /THROUGH TONIGHT/... Issued at 350 AM MDT Sat Mar 23 2024 Tightening surface pressure gradient on either side of the deepening lee side trough will bring gusty westerly winds from the mountains and valleys, into the I-25 corridor, as well as across the southeast plains on the east side of the trough axis. Temperatures will warm 5 to 10 degrees over those on Friday across the southeast plains and 2 to 5 degrees warmer out west. Dew points dropping into the lower 20s along the southern I-25 corridor will result in some spotty critical to near critical fire weather conditions for an hour or two along the southern I-25 corridor. Overall conditions look too brief and spotty for fire weather highlights. Meanwhile, ejecting waves from the western trough/upper low will spread periodic snow showers across the mountains. Southerly flow will result in some modest moisture return (dew points in the 30s) across the eastern plains with a couple hundred J/kg of CAPE by mid afternoon as convective showers firing over the mountains spreads eastward ahead of a weak shortwave. This could lead to a thunderstorm or two across the eastern plains, though soundings exhibit inverted V structures suggesting gusty outflow winds and brief sprinkles or light rain would be the most likely impacts east of the surface trough axis. Upper forcing increases overnight as a leading trough advances towards the four corners region towards 12z. This will ramp up snow across the mountains after midnight with the heaviest falling across the southwest mountains given the favorable southwesterly orographic flow. Will hoist some winter weather advisories for this region starting around 06z. Soundings are still relatively unstable so QPF from models is likely influenced by some convective enhancement. Thus locally heavy snow and travel impacts will be likely across the mountain passes. -KT && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 350 AM MDT Sat Mar 23 2024 Overall, models are in good agreement through much of the extended period. Active weather will prevail for the first part of the period, with a brief break mid week, before the next round of active weather moves into the region. Sunday through Wednesday...a large upper level storm system will move across southern Colorado for the early part of the week. Sunday will have a variety of weather concerns, ranging from fire weather conditions on the Plains, Mountain snowfall, and the timing of a strong cold front. Ahead of the cold front, strong southwest winds will extended from the southern I-25 corridor, eastward across the Plains. This will lead to critical fire weather conditions Sunday afternoon for areas mainly south of Highway 50 due to gusty winds near 50 mph, and humidity values near 15 percent. Temperatures will be mild across the Plains Sunday afternoon, with 60s to near 70 degrees. Snow will be ongoing Sunday along the Continental Divide and could be heavy at times, especially over the San Juan Range. A strong cold front will drop south into the Palmer Divide by late afternoon, and continue south across the Plains through the evening hours. Strong northerly flow behind the front is expected, with gusts near 50 mph overnight. Cold air will also quickly advect in across the Plains, with temperatures falling into the 20s through morning. Weak instability and forcing across the region will lead to a rain/snow mix initially, changing to all snow through the evening hours. Snow could be heavy at times, especially under convective elements. Snow looks heaviest along the Eastern Mountains, out into the adjacent Plains late Sunday nigh into Monday morning. At this time, Winter Weather Advisories have been hoisted for the Eastern Mountains and Teller County. There is concern for northern El Paso County Monday morning. Strong winds and heavier snow will likely impact the morning commute over Monument Hill. The main question will be if the impacts will warrant a Winter Storm Warning or an Advisory. Will let the day crew have another look at the morning model runs before making any decisions there. With strong northerly flow, downslope effects will likely limit snowfall amounts for much of the Plains, with most areas seeing snow dissipate Monday morning. Areas along the southern Sangre de Cristo Range and the Raton Mesa will likely see snow continue through Monday. This area of snow looks to come to an end by Tuesday morning. Temperatures on Monday will be cool, with mostly 20s and 30s across the region. Overnight lows Monday night into Tuesday morning will be quite cold, with teens and lower 20s across the Plains. Those who have sensitive early spring plants that have already started to come out of dormancy may want to take precautions to protect them. Influences from the upper trough will remain across Colorado Tuesday into Wednesday. Scattered snow showers will continue over the higher terrain through Tuesday night, clearing on Wednesday, as high pressure begins to build across the region. Thursday through Saturday...upper level ridging will transverse Colorado on Thursday as the next upper trough moves into the area for Friday and Saturday. Fire weather concerns ramp back up for Thursday and Friday, as flow across the Plains increases out of the southwest and humidity values fall. Temperatures will also rebound with 60s and 70s across the Plains. A few snow showers will move back into the Continental Divide by Friday, with increasing coverage on Saturday as the upper storm system approaches. Mozley && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1145 AM MDT Sat Mar 23 2024 VFR conditions expected at COS and PUB over the next 24 hours, with breezy southwest winds 15-25kt developing through the afternoon. Winds diminish through the evening, with the potential for llws, especially at COS with increasing southwest flow aloft ahead the next storm system moving into the Rockies. This system will spread showers across the mountains and plains Sunday afternoon and evening, impacts to aviation expected after this taf period. Mainly VFR conditions expected at ALS over the next 24 hours, with potential for reduced vis in patchy blowing dust across the San Luis Valley. Gusty southwest winds 15-30kts diminish this evening. Incoming storm system will bring increasing coverage of showers across the higher terrain west and east of the terminal, with shower chances increasing across the valley floor Sunday morning. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM this evening to 6 AM MDT Monday for COZ058-060-064-066. Winter Weather Advisory from 6 PM this evening to 6 PM MDT Monday for COZ067-068. Winter Weather Advisory from 6 AM Sunday to midnight MDT Monday night for COZ072>075-079-080. Winter Weather Advisory from noon Sunday to noon MDT Monday for COZ081-082. Fire Weather Watch from Sunday morning through Sunday evening for COZ233-235>237. && SHORT TERM...TORGERSON LONG TERM...MOZLEY AVIATION...WANKOWSKI
Hazardous weather outlook, Mar 23, 5:10 AM MDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 510 AM MDT Sat Mar 23 2024 COZ058>089-093>099-241115- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 510 AM MDT Sat Mar 23 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Spotty brief critical fire weather conditions will be possible across portions of eastern Huerfano, western Las Animas and southern Pueblo counties today due to gusty winds and low humidity values. Snow will spread into the mountains tonight with the heaviest snow falling across the Continental Divide after midnight where 3 to 6 inches will be possible by early Sunday morning. The central mountains and Sangre De Cristo mountains will see 1 to 3 inches across the higher peaks and passes towards morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Critical fire weather conditions are expected due to low humidity values and gusty winds for portions of the Southeast Plains Sunday afternoon. A strong cold front will bring snow to the Plains Sunday night into Monday. The heaviest snow is expected along the Eastern Mountains and adjacent Plains. In addition to the snowfall, strong north winds gusting to near 50 mph are likely. This will produce hazardous travel conditions over Monument Hill Monday morning. Snow will end for the Plains on Monday. Periods of moderate to heavy snow are forecast over the Mountains Sunday through Tuesday night. Critical fire weather conditions will return to the area due to strong winds and low humidity values Thursday and Friday. Periods of snow will also return to the Continental Divide Friday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 31/88
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:19 AM MDT | Winter Weather Advisory | PUB | Alamosa, Baca, Bent, Chaffee, Conejos, Costilla and 15 more | 63 hr |
Nearby
Red Flag Warnings in Colorado, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.